Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 35, NWS Jackson, MS

March 6, 2003Forrest County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 6, 2003, 5:08 PM CST for Forrest County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2003, 5:08 PM CST (23:08 UTC)
Expired
Mar 6, 2003, 5:40 PM CST
In force
32 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Forrest County, MS

The radar

The Mobile radar (KMOB), 116 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
814 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

314 
WUUS54 KJAN 062308
SVRJAN
MSC035-062340-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
508 PM CST THU MAR 6 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 540 PM CST

* AT 508 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF CAMP SHELBY...OR ABOUT 10 MILES
  SOUTH OF HATTIESBURG...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR CAMP SHELBY...HATTIESBURG AT 510 PM CST
  BE NEAR PETAL AT 515 PM CST

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3134 8934 3107 8934 3109 8915 3138 8917

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 2:35 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Mar 6, 2:35 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CST THU MAR 6 2003

FORECAST CHALLENGES...
SHORT TERM...THE PRIMARY CONCERNS WILL BE THE PATCHY DRIZZLE FOR
TONIGHT AND TO CLEAR OUT THE CLOUDS BY FRIDAY AFTERNOON. ALSO TO
DETERMINE THE CHANCE OF SHOWERS AND THUNDERSTORMS FOR SATURDAY
AFTERNOON AND NIGHT. ALSO LOOK AT HOW THE ETA MODEL GOES OVERBOARD
WITH THE INSTABILITY FOR SATURDAY WITH THE APPROACHING FRONT.

LONG TERM...IT WILL BE TO DETERMINE THE CHANCE OF SHOWERS AND
THUNDERSTORMS FOR SUNDAY...AND TUESDAY. THE DEGREE ON ISENTROPIC
LIFT FOR RAIN ON WEDNESDAY...AS WELL AS TEMPS.

CURRENTLY...WATER VAPOR IMAGERY CONTINUED TO SHOW AN ACTIVE SOUTHERN STREAM
ORIGINATING FROM THE CENTRAL PACIFIC WITH A SERIES OF SHORTWAVES
PASSING THROUGH THE UPPER FLOW. IR IMAGERY SHOWS LOW CLOUDS
STRETCHING BACK TO EASTERN TEXAS AND SOUTHEAST ARKANSAS. ON THE
SURFACE A STATIONARY FRONT WAS JUST OFF THE COAST...EXTENDING INTO
ALABAMA. RADAR HAS BEEN PICKING UP PATCHY DRIZZLE MOVING NORTHEAST
ACROSS THE REGION.

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
FOR TONIGHT GOOD MEAN MOISTURE WILL LINGER MAINLY IN THE SOUTH.
REGIONAL CROSS SECTIONS SHOWS THAT THE LOW CLOUDS WILL CLEAR OUT IN
THE NORTH AND CENTRAL BY MIDNIGHT...LEAVING A MID DECK OF CLOUDS.
WILL GO WITH MOSTLY CLOUDY SKIES FOR THE NORTH AND
CENTRAL...CONSIDERABLE CLOUDINESS SOUTH. WILL LET PATCHY DRIZZLE
LINGER THROUGH THE NIGHT. REGIONAL CROSS SECTIONS SHOWS SOME MORNING
CLOUDS BEFORE GOOD DRYING CLEANS UP THE ATOSPHERIC COLUMN FROM THE
NORTHWEST BY AFTERNOON. THE GFS WAS A LITTLE FASTER IN DRYING OUT
THE REGION AS HIGH PRESSURE FINALLY SETTLES INTO THE FORECAST AREA.
THE ETA CROSS SECTIONS TRY TO KEEP LOW LEVEL MOISTURE AROUND...BUT
PREFER THE DRYER GFS CROSS SECTIONS. MOSTLY CLEAR SKIES WILL BE THE
RULE FOR FRIDAY NIGHT. LOW LEVEL SOUTHERLY FLOW WILL RETURN TO THE
REGION BY SATURDAY. THIS WILL BE AHEAD OF AN APPROACHING FRONT
COMING FROM THE PLAINS. THE ETA MODEL SQUEEZES OUT SOME LOW QPF
AMOUNTS FOR SOME SHOWERS AND THUNDERSTORMS ON SATURDAY
AFTERNOON...WHILE THE GFS WAS DRY. ETA CROSS SECTIONS SHOWS SOME
DECENT LIFT AHEAD OF THE FRONT FOR SATURDAY WITH PRECIPTABLE WATER
RUNNING AT 1.40 INCHES. ETA...WHICH LOOKS OVERDONE SHOWS CAPES
RUNNING AT 2200 TO 2600...LIS -7 TO -8...EHIS 2.2 TO 3.0...THETAE
RIDGE RUNNING AROUND 338 TO 345K. THE REASON FOR THE HIGH NUMBERS IS
DUE TO ETA TEMPS PUSHING MID TO UPPER 70S WITH DEWPOINTS 65 TO 70.
CHECKING JET DYNAMICS THE LOW LEVELS WILL BE RATHER WEAK BUT...AT
300 MB THE WILL BE A 115 KNOW JET MAX CROSS THE REGION DURING THE
AFTERNOON. THIS WILL BEAR WATCHING SO WILL JUST WORD IN SCATTERED
SHOWERS AND THUNDERSTORMS FOR SATURDAY AFTERNOON AND NIGHT.

TEMP WISE WENT CLOSE TO A BLEND OF MAV AND ETA FOR TONIGHT THROUGH
FRIDAY NIGHT. WENT BELOW MOS...ESP THE ETA WHICH IS TOO WARM FOR
SATURDAY. POP WISE KEPT SCATTERED POPS FOR SATURDAY AND SATURDAY
NIGHT...DID NOT WANT TO OVER DO IT UNTIL WE GET A BETTER PICTURE OF
SATURDAY.

LONG TERM...SUNDAY THROUGH THURSDAY...
THE 00Z GFS CONTINUES SOUTHERN STREAM ZONAL FLOW COMBINED WITH UPPER
CONVERGENCE OVER THE REGION SUNDAY AS A BOUNDARY DROPS OVER THE
REGION WITH NO MEAN MOISTURE FOR PARTLY CLOUDY SKIES. WITH THE ETA
SHOWING CONVECTION IN THE SHORT TERM WILL CONTINUE WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS WITH THE FRONTAL PASSAGE...THEN DECREASING
CLOUDS. ON MONDAY LOW LEVEL SOUTHERLY FLOW WILL RETURN TO THE REGION
AHEAD OF A SOUTHERN STREAM SHORT WAVE. THIS WILL CAUSE CLOUDS TO
INCREASE AFTER DARK...WHEN UPPER CONVERGENCE MOVES EAST OF THE
REGION. FOR TUESDAY IT WILL BE MOSTLY CLOUDY WITH A CHANCE OF
SHOWERS AND A FEW THUNDERSTORMS(SOUTH) AS A COLD FRONT MOVES THROUGH
THE REGION. ISENTROPIC LIFT WILL DEVELOP BEHIND THE FRONT FOR A
CHANCE OF RAIN ON WEDNESDAY. ON THURSDAY AN UPPER RIDGE WILL BE
BUILDING IN THE PLAINS AS NORTHWEST FLOW DRIES THE REGION FOR PARTLY
CLOUDY SKIES. THE EUROPEAN MODELS WERE SIMILAR WITH THE GFS IN
KEEPING THE SOUTHERN STREAM ENERGY AND THE TIMING 0F THE SHORT WAVE
FOR TUESDAY. THE CANADIAN MODEL ALSO HAD THE SOUTHERN STREAM
GOING...BUT IT SHOWED A SHORTWAVE...GIVING SOME LIGHT RAIN ACROSS
THE EXTREME SOUTHERN PART OF THE AREA ON SUNDAY EVENING. THE NOGAPS
WAS IN LINE WITH THE GFS AS IT SHOWS MOISTURE INCREASING ON MONDAY
NIGHT FROM THE PLAINS. IT WAS A LITTLE DEEPER WITH BUILDING THE
UPPER TROUGH OVER THE REGION BY TUESDAY EVENING. IT KEEPS THE
CONVECTION IN THE GULF AND SHOWERS OVER THE REGION. THE NCEP
ENSEMBLES GENERALLY AGREE ON KEEPING THE SOUTHERN STREAM THROUGH
WEDNESDAY...BEFORE A DECENT TROUGH BUILDS OVER THE EASTERN US ON
THURSDAY. WENT WITH SOME ADJUSTMENTS TO MEX TEMPS.

PRELIM NUMBERS...
JAN 041/069/046/072/048 -003
MEI 040/071/045/072/048 -003

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
17
Hazardous weather outlook, Mar 6, 1:41 PM CST, 3 hours 27 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
141 PM CST THU MAR 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 8:54 PM CSTSevere Thunderstorm WarningJANLowndes26 min
Mar 5, 9:44 PM CSTSevere Thunderstorm WarningJANGrenada26 min
Mar 6, 12:03 AM CSTSevere Thunderstorm WarningJANClay, Oktibbeha37 min
Mar 6, 5:38 PM CSTFlash Flood WarningJANForrest, Lamar, Marion2 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.